Ok, so let me get this straight…there’s a toxin from a bacteria that is so dangerous, it will trash my liver if I consume only a few cells of it in tainted food…and it’s also dangerous if I inject it into my skin?
Say it’s not so!
That’s right. From the “wait, wasn’t this totally obvious” department, the FDA spent tax payer money to let us know that botulinium toxins might be dangerous to the health of those who would rather be wrinkle free than have the ability to form a smile. Ok, ok, I’m sure there is some other use of botox that is very important to Western Medicine, but I don’t know what it is. Of course, the FDA spent tax payer money to approve the stuff in the first place. Good thing it wasn’t a dangerous nutritional supplement. They’d be all over this like white on rice. But instead, in true FDA fashion, they’re not recommending that the use of Botox stop…after all that might hurt the money flow from the drug companies that pay a large portion of their operating budget.
In my favorite part of the release from the FDA, they point out that the deaths do not appear to be due to a product defect.
That’s right, it’s because the botox is working like it’s supposed to that people are dying.
The U.S. Food and Drug Administration today notified the public that Botox and Botox Cosmetic (Botulinum toxin Type A) and Myobloc (Botulinum toxin Type B) have been linked in some cases to adverse reactions, including respiratory failure and death, following treatment of a variety of conditions using a wide range of doses.
In an early communication based on the FDA’s ongoing safety review, the agency said the reactions may be related to overdosing. There is no evidence that these reactions are related to any defect in the products.
The adverse effects were found in FDA-approved and nonapproved usages. The most severe adverse effects were found in children treated for spasticity in their limbs associated with cerebral palsy. Treatment of spasticity is not an FDA-approved use of botulism toxins in children or adults.
The adverse reactions appear to be related to the spread of the toxin to areas distant from the site of injection, and mimic symptoms of botulism, which may include difficulty swallowing, weakness and breathing problems.
The FDA is not advising health care professionals to discontinue prescribing these products.
The agency is currently reviewing safety data from clinical studies submitted by the drugs’ manufacturers, as well as post-marketing adverse event reports and medical literature. After completing a review of the data, the FDA will communicate to the public its conclusions, resulting recommendations, and any regulatory actions.
The notification is in keeping with the FDA’s commitment to inform the public about its ongoing safety reviews of drugs. The early communication, which includes background information and advice for health care professionals, can be viewed at: http://www.fda.gov/cder/drug/early_comm/botulinium_toxins.htm